Alert archive / Washington / Small Craft Advisories in 2014
Small Craft Advisory 276, NWS Seattle, WA
NWS Seattle, WA issued this small craft advisory at Dec 11, 2014, 4:39 AM PST. It took effect at Dec 11, 2014, 10:00 AM PST. It was in force for 8 hr.
The area
The counties it named.
The facts
- Issued
- Dec 11, 2014, 4:39 AM PST (12:39 UTC)
- In effect from
- Dec 11, 2014, 10:00 AM PST
- Expired
- Dec 11, 2014, 6:00 PM PST
- In force
- 8 hr
- Issued by
- NWS Seattle, WA
What forecasters said that day
The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Seattle, WA wrote its last area forecast discussion before this small craft advisory went out at Dec 11, 3:00 AM PST, 1 hour 39 minutes earlier.
Area forecast discussion, Dec 11, 3:00 AM PST, 1 hour 39 minutes before
AREA FORECAST DISCUSSION...CORRECTED TRACK OF LOW
NATIONAL WEATHER SERVICE SEATTLE WA
300 AM PST THU DEC 11 2014
.SYNOPSIS...A STRONG LOW PRESSURE SYSTEM WILL BRING RAINY WINDY
WEATHER TO WESTERN WASHINGTON TODAY AND TONIGHT. DAMAGING WINDS ARE
LIKELY ALONG THE COAST THIS AFTERNOON AND EVENING...AND THEY COULD
OCCUR INLAND AS WELL. AN UPPER TROUGH WILL MOVE THROUGH FRIDAY FOR
SCATTERED SHOWERS. PARTLY SUNNY SKIES ARE EXPECTED THIS WEEKEND...
AND A WEAK FRONT COULD BRING LIGHT RAIN AT TIMES EARLY NEXT WEEK.
&&
.SHORT TERM...THE COLD FRONT THAT MOVED THROUGH WESTERN WASHINGTON
LATE WEDNESDAY IS WELL EAST OF THE CASCADES EARLY THIS MORNING.
WINDS EASED OVERNIGHT...AND PRECIPITATION HAS BEEN RELATIVELY LIGHT.
THE AIR MASS OVER THE FORECAST AREA IS SLIGHTLY COOLER...WITH THE
SNOW LEVEL AROUND 5000 TO 5500 FT AND 2 AM TEMPERATURES IN THE 40S
TO LOWER 50S.
A STORM DEVELOPING OVER THE OFFSHORE WATERS WEST OF THE CALIFORNIA
AND OREGON BORDER WILL BE OUR NEXT CONCERN FOR LATER TODAY AND
TONIGHT. IT WILL BRING ANOTHER ROUND OF RAINFALL TO WESTERN
WASHINGTON...AND ISOLATED THUNDERSTORMS TO AT LEAST THE COASTAL
WATERS. RAIN SHOULD CHANGE TO SHOWERS LATER TONIGHT AS THE SYSTEM
STARTS TO MOVE NORTH. THE PRECIPITATION WILL NOT BE ESPECIALLY
HEAVY...AND MOST RIVERS SHOULD START TO RECEDE.
THE SYSTEM DOES POSE A THREAT OF HIGH WINDS. THE 974 MB SURFACE LOW
WITH THIS FEATURE IS NEAR 41N/129W EARLY THIS MORNING...AND IT WILL
GRADUALLY FILL AS IT TRACKS NORTH-NORTHEAST TODAY AND TONIGHT. THE
TRACK OF THE LOW IS STILL IN QUESTION. MOST OF THE RECENT MODEL RUNS
KEEP THE LOW JUST OFF THE WASHINGTON COAST...CROSSING THE NORTHWEST
TIP OF THE OLYMPIC PENINSULA LATE THIS EVENING...AND THEN CROSSING
THE SOUTH PART OF VANCOUVER ISLAND INTO SOUTHWEST BRITISH COLUMBIA
LATE TONIGHT. THE CANADIAN MODEL IS THE EXCEPTION. IT SHOWS THE LOW
ON A TRACK SLIGHTLY FURTHER EAST... BRINGING IT INLAND ACROSS THE
EAST SIDE OF THE OLYMPIC PENINSULA AND THEN ACROSS THE NORTHERN
INLAND WATERS OF WESTERN WASHINGTON.
CONFIDENCE IS HIGH THAT HIGH WINDS WILL OCCUR ALONG THE WASHINGTON
COAST THIS AFTERNOON AND EVENING...AND WE PLAN TO UPGRADE THE HIGH
WIND WATCH TO A WARNING FOR THAT AREA. WE WILL STAY WITH A HIGH WIND
WATCH FOR THE NORTHWEST INTERIOR. CONFIDENCE IS STILL FAIRLY HIGH
THAT HIGH WINDS WILL OCCUR THERE...BUT IT IS NOT LIKELY TO HAPPEN
BEFORE LATE THIS AFTERNOON OR MORE LIKELY THIS EVENING. CONFIDENCE
IN HIGH WINDS FOR THE PUGET SOUND REGION AND SOUTHWEST INTERIOR IS
RELATIVELY LOW...BUT WE WILL HANG ON TO A WATCH THERE AS WELL. ONLY
THE CANADIAN MODEL SHOWS A FAVORABLE TRACK FOR THAT TO OCCUR.
THERE WILL BE A RATHER ABRUPT SHIFT TO A BENIGN WEATHER PATTERN
FRIDAY. A FAIRLY WEAK UPPER TROUGH WILL MOVE THROUGH WESTERN
WASHINGTON FROM THE WEST...BRINGING SCATTERED SHOWERS. IN MOST AREAS
THE PRECIPITATION WILL AMOUNT TO LESS THAN 0.10 INCH. THE SNOW LEVEL
WILL DROP TO AROUND 4000 FT FRIDAY AND 3000 FT FRIDAY NIGHT. A WEAK
UPPER RIDGE WILL MOVE ACROSS THE AREA ON SATURDAY. IT SHOULD BE A
DRY PERIOD WITH A PARTLY SUNNY DAY. MCDONNAL
.LONG TERM...THE UPPER RIDGE WILL PROGRESS EAST OF THE CASCADES ON
SUNDAY...AND IT SHOULD BE ANOTHER DRY AND PARTLY SUNNY DAY. A WEAK
SPLITTING FRONT WILL SLOWLY MOVE INTO THE REGION MONDAY AND
TUESDAY...FOLLOWED BY ITS UPPER TROUGH ON WEDNESDAY. THERE WILL
PROBABLY BE SOME RELATIVELY LIGHT PRECIPITATION AT TIMES. MCDONNAL
&&
.HYDROLOGY...DOPPLER RADARS SHOW RAIN HAS TAPERED OFF SIGNIFICANTLY
OVERNIGHT. RAINFALL TOTALS ACROSS THE AREA FOR THE LAST SIX HOURS
ARE MOSTLY BELOW A QUARTER OF AN INCH EXCEPT IN THE OLYMPICS WHERE
AS MUCH AS THREE QUARTERS OF AN INCH HAS BEEN REPORTED. EVEN IN THE
OLYMPICS...RAINFALL AMOUNTS IN THE LAST THREE HOURS HAVE ONLY BEEN A
FEW HUNDREDTHS.
SATELLITE IMAGERY SHOWS LEADING EDGE OF THE NEXT BAND OF RAIN MOVING
NORTH INTO THE WILLAMETTE VALLEY AT 11Z. THE BAND WILL CONTINUE TO
MOVE NORTH INTO WESTERN WASHINGTON THIS MORNING. RAINFALL AMOUNTS
WITH THIS FEATURE WILL BE UP TO ANOTHER TWO INCHES IN THE
OLYMPICS WITH HYDROLOGICALLY SIGNIFICANT AMOUNTS NOT FORECASTED FOR
THE REMAINDER OF THE AREA. EVEN WITH AN ADDITIONAL RAIN IN THE
OLYMPICS TODAY THIS WILL NOT BE ENOUGH RAIN TO PUSH THE RIVERS THAT
FLOW OUT OF THE OLYMPICS BACK ABOVE FLOOD STAGE WITH THE EXCEPTION
OF THE SKOKOMISH...WHICH WILL REMAIN ABOVE FLOOD STAGE TODAY.
RAINFALL TOTALS IN THE PAST 30 HOURS IN THE OLYMPICS RANGE FROM
THREE TO ALMOST SEVEN INCHES. RAINFALL AMOUNTS HAVE BEEN LESS IN THE
NORTH CASCADES...TWO TO THREE AND A HALF INCHES.
AT 11Z...ONLY THE SKOKOMISH RIVER REMAINS ABOVE FLOOD STAGE. THE
OTHER RIVERS WITH FLOOD WARNINGS...THE ELWHA...DUNGENESS AND
BOGACHIEL ARE BELOW FLOOD STAGE AND RECEDING. THE WARNINGS ON THESE
RIVERS WILL BE CANCELLED WITH THIS FORECAST PACKAGE. THE FLOOD WATCH
FOR MULTIPLE COUNTIES IN THE AREA WILL ALSO BE CANCELLED.
IN ADDITION TO THE FLOODING...A FEW LANDSLIDES HAVE OCCURRED ACROSS
THE AREA. THE RISK OF LANDSLIDES...ESPECIALLY IN AREAS WHERE THERE
ARE STEEP COASTAL BLUFFS OR STEEP HILLSIDES...WILL CONTINUE TODAY.
FELTON
&&
.AVIATION...WINDS HAVE COME DOWN ALL AREAS OVER THE LAST FEW HOURS.
THE VERY STRONG UPPER LEVEL JET CURRENTLY OFF THE OR COAST WILL
SHIFT NORTH THIS MORNING BRINGING INCREASED THREAT OF WIND SHEAR OR
TURBULENCE BY THIS AFTERNOON. CIGS OVER THE INTERIOR WILL
REMAIN GENERALLY VFR THIS MORNING...AND MVFR ALONG THE COAST. LIGHT
WINDS OVER THE SOUTH INTERIOR KOLM HAVE ALLOWED SOME SHALLOW FOG TO
DEVELOP...EXPECT THIS TO BE VERY SHORT LIVED THIS MORNING. CIGS WILL
LOWER ALL AREAS TO MVFR LEVELS WITH RAIN LATE IN THE AFTERNOON AND
EVENING. EXPECT GUSTY SOUTHERLY WINDS TO DEVELOP TONIGHT.
KSEA...RAIN WILL SPREAD NORTH OVER THE TERMINAL THIS AFTERNOON...
WITH MVFR CIGS POSSIBLE WITH HEAVIER SHOWERS. SE WINDS 6 TO 8 KT
WILL BECOME 10 TO 15 KT GUSTING TO 25 KT AFTER 02Z.
&&
.MARINE...WINDS HAVE GENERALLY EASED OVERNIGHT BEHIND YESTERDAYS
FRONTAL SYSTEM. HOWEVER...THIS RESPITE WILL BE RELATIVELY SHORT
LIVED AS THE NEXT SYSTEM APPROACHES FROM THE SOUTH THIS MORNING.
EXPECT WINDS OVER THE COASTAL WATERS TO BECOME EASTERLY THIS MORNING
AND STRENGTHEN AS THE LOW MOVES NORTH ALONG THE OREGON COAST. MODELS
ARE IN GOOD AGREEMENT ON THE TRACK OF THE LOW...BRINGING IT NORTH
ALONG THE WASHINGTON COAST LATE THIS AFTERNOON AND EVENING...AND
INTO VANCOUVER ISLAND JUST NORTH OF THE WEST ENTRANCE AROUND 06Z.
HAVE ISSUED A STORM WARNING FOR THE COASTAL WATERS LATE THIS
AFTERNOON THROUGH EARLY FRIDAY MORNING FOR SUSTAINED WINDS 40 TO 50
KT GUSTING TO 60 KT. EASTERLY WINDS THROUGH THE WEST AND CENTRAL
STRAIT AND SOUTHERLY WINDS THROUGH THE REMAINING INTERIOR WATERS
WILL STRENGTHEN LATE IN THE AFTERNOON THROUGH THE EVENING HOURS.
GIVEN THE MORE NORTHERLY TRACK OF THE LOW THROUGH THE COASTAL
WATERS...ITS LIKELY THAT CENTRAL STRAIT AND PUGET SOUND/HOOD CANAL
WILL SEE GALES TONIGHT AS THE LOW MOVES NORTH. EVEN SO...CANNOT RULE
OUT STORM CRITERIA WINDS FOR THE ENTRANCES TO THE STRAIT...ADMIRALTY
INLET...AND NORTHERN INLAND WATERS. HAVE LEFT THE STORM WATCH IN
PLACE FOR THOSE WATERS AND ISSUED A GALE WATCH FOR PUGET SOUND AND
THE CENTRAL STRAIT. EXTRATROPICAL SURGE GUIDANCE NOW SHOWING
ANOMALIES NEAR OR OVER 1 FT AT LOCATIONS FROM BELLINGHAM AND THE SAN
JUANS DOWN INTO THE PUGET SOUND AREA FOR THE HIGH TIDE THIS MORNING.
A COASTAL FLOOD ADVISORY IS IN EFFECT FOR THOSE AREAS THROUGH NOON
TODAY.
WINDS WILL EASE AS THE LOW MOVES NORTH INTO BRITISH COLUMBIA FRIDAY
MORNING WITH HIGH PRESSURE BUILDING OVER THE AREA FRIDAY AFTERNOON.
GRADIENTS AND FLOW WILL BECOME OFFSHORE THROUGH THE WEEKEND.
&&
.SEW WATCHES/WARNINGS/ADVISORIES...
WA...FLOOD WARNINGS FOR PORTIONS OF THE FORECAST AREA.
HIGH WIND WARNING COAST THIS AFTERNOON AND EVENING.
HIGH WIND WATCH FOR REMAINDER OF LOWLANDS LATE THIS AFTERNOON
AND TONIGHT.
COASTAL FLOOD ADVISORY FOR THE INLAND WATERS THIS MORNING.
PZ...STORM WARNING IN EFFECT FOR THE COASTAL WATERS FROM 1 PM PST
THIS AFTERNOON THROUGH LATE TONIGHT.
SMALL CRAFT ADVISORY IN EFFECT FOR COAST UNTIL 1 PM PST THIS
AFTERNOON.
SMALL CRAFT ADVISORY IN EFFECT FOR THE STRAIT...NORTHERN INLAND
WATERS AND PUGET SOUND AND HOOD CANAL FROM 10 AM PST THROUGH
THIS AFTERNOON.
SMALL CRAFT ADVISORY IN EFFECT FOR SEVERE BAR CONDITIONS.
STORM WATCH IN EFFECT FOR THE ENTRANCES OF THE STRAIT OF JUAN
DE FUCA...NORTHERN INLAND WATERS...AND ADMIRALTY INLET THIS
EVENING THROUGH FRIDAY MORNING.
GALE WATCH IN EFFECT FOR THE CENTRAL STRAIT...AND PUGET SOUND
AND HOOD CANAL THIS EVENING THROUGH FRIDAY MORNING.
&&
YOU CAN SEE AN ILLUSTRATED VERSION OF THE FORECAST DISCUSSION AT
WWW.WEATHER.GOV/SEATTLE/GAFD/LATEST_WEBAFD.HTMLIn the hours before
Special weather statement, Dec 11, 1:11 AM PST, 3 hours 28 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SEATTLE WA 111 AM PST THU DEC 11 2014 WAZ001-503-504-506-507-509>517-555-556-558-559-567>569-120030- SAN JUAN COUNTY-WESTERN WHATCOM COUNTY-SOUTHWEST INTERIOR- WESTERN SKAGIT COUNTY-EVERETT AND VICINITY-TACOMA AREA- ADMIRALTY INLET AREA-HOOD CANAL AREA-LOWER CHEHALIS VALLEY AREA- OLYMPICS-EASTERN STRAIT OF JUAN DE FUCA- WESTERN STRAIT OF JUAN DE FUCA-NORTH COAST-CENTRAL COAST- EAST PUGET SOUND LOWLANDS-BELLEVUE AND VICINITY- SEATTLE AND VICINITY-BREMERTON AND VICINITY- CASCADES OF WHATCOM AND SKAGIT COUNTIES- CASCADES OF SNOHOMISH AND KING COUNTIES- CASCADES OF PIERCE AND LEWIS COUNTIES- 111 AM PST THU DEC 11 2014 ...INCREASED RISK OF LANDSLIDES CONTINUES TODAY IN WESTERN WASHINGTON... HEAVY RAIN IN THE PAST 24 HOURS HAS CAUSED AN INCREASE IN THE LANDSLIDE RISK ACROSS WESTERN WASHINGTON TODAY. IN THE LAST 24 HOURS 3 TO NEARLY 6.5 INCHES OF RAIN HAS FALLEN IN THE OLYMPICS WITH 2 TO 4 INCHES IN THE NORTH CASCADES AND GENERALLY A HALF TO 2 INCHES ELSEWHERE. THIS HAS INCREASED SOIL MOISTURE LEVELS ACROSS WESTERN WASHINGTON PUTTING EXTRA PRESSURE ON SOIL INSTABILITY...LEADING TO AN INCREASED RISK OF LANDSLIDES. WITH AN ELEVATED LANDSLIDE RISK...RAINFALL INDUCED LANDSLIDES ARE POSSIBLE DURING BURSTS OF INTENSE RAINFALL OR WHEN THERE IS OR HAS BEEN HEAVY RAINFALL OVER A PERIOD OF A DAY OR TWO AS NOTED IN THE FORECAST ELEVATED RISK LEVEL. AREAS MOST SUSCEPTIBLE TO LANDSLIDES UNDER THESE CONDITIONS ARE STEEP COASTAL BLUFFS AND OTHER STEEP HILLSIDES. FOR MORE INFORMATION ABOUT CURRENT CONDITIONS...VISIT WWW.WEATHER.GOV/SEATTLE...SELECT LOCAL HYDRO INFO...AND THEN SCROLL DOWN FOR THE LINKS TO THE LANDSLIDE THREAT PAGES. TO REPORT LANDSLIDES TO THE STATE FOR TABULATION...GO TO THE SHALLOW LANDSLIDE HAZARD MAP PAGE AND CLICK ON THE REPORT A LANDSLIDE LINK. A LINK TO THE SHALLOW LANDSLIDE HAZARD MAP CAN BE FOUND AT WWW.WEATHER.GOV/SEATTLE...SELECT LOCAL HYDRO INFO... AND THEN SCROLL DOWN TO THE WASHINGTON STATE LANDSLIDE SHALLOW LANDSLIDE THREAT LINK. WWW.WEATHER.GOV/SEATTLE
The office that day
Everything else NWS Seattle, WA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 10, 4:06 PM PST | Small Craft Advisory | SEW | 26 hr | |
| Dec 10, 5:12 PM PST | River Flood Warning | SEW | Clallam | 15 hr |
| Dec 10, 6:07 PM PST | Gale Warning | SEW | 3 hr | |
| Dec 10, 6:07 PM PST | Small Craft Advisory | SEW | 24 hr | |
| Dec 10, 9:07 PM PST | Coastal Flood Advisory | SEW | San Juan | 15 hr |
| Dec 11, 4:02 AM PST | High Wind Warning | SEW | San Juan | 24 hr |
| Dec 11, 4:39 AM PST | Gale Watch | SEW | 10 hr | |
| Dec 11, 4:39 AM PST | Storm Warning | SEW | 23 hr | |
| Dec 11, 3:03 PM PST | Gale Warning | SEW | 13 hr |
Nearby
Small Craft Advisories in Washington, 2014Every small craft advisory in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.